BACKGROUND: Photoselective laser vaporization of the prostate (PVP) is recognized as an alternative for the surgical management of BPH. Our experience suggests a higher incidence of persistent irritative symptoms than expected. Characteristics of our population were evaluated to determine whether postoperative symptomatology could be predicted.
METHODS: We retrospectively reviewed those patients who underwent PVP at our institution between June 2004 and February 2006. Lower urinary tract symptoms as measured by the American Urological Association Symptom Index (AUA-SI) score and quality of life (QoL) score were recorded. In addition, peak urinary flow rate (Qmax) and ultrasound prostate volumes were also measured. PVP was performed using an 80 W KTP side-firing laser (LaserScope, San Jose, CA). Total energy used was recorded. AUA-SI score, QoL and Qmax were monitored at 1, 3 and 6 months postoperatively.
RESULTS: Twenty-nine men were evaluated retrospectively. Their mean AUA-SI score, prostate volume and energy used were 17.8, 49.8 cm3 and 96.8 kJ respectively. At 1 month, 34 % complained of significant urgency, frequency and dysuria. Anticholinergic therapy was initiated in six patients. At 6 months, the number of patients complaining of symptoms decreased to 17% and five of the six patients were no longer requiring therapy. An association between finasteride therapy prior to PVP and post-operative symptoms was identified. In our series, 70% of those patients experiencing persistent symptoms had been managed with finasteride. No association between irritative voiding symptoms, laser energy utilized and volume of treated prostate gland was observed. However, a statistically significant association was noted between persistent irritative voiding symptoms and both lower preoperative AUA-SI scores and preoperative use of finasteride.
CONCLUSIONS: Although a therapeutic benefit is observed following PVP, persistent irritative voiding symptoms are not uncommon. Lower preoperative AUA-SI scores and treatment with finasteride appear to be associated with bothersome postoperative symptoms. This information can be used to effectively select candidates and to counsel those patients with regard to both the therapeutic objective and expectations related to this procedure.